Alert archive / Washington / Beach Hazards Statements in 2020

Beach Hazards Statement 5, NWS Portland, OR

November 13, 2020

NWS Portland, OR issued this beach hazards statement at Nov 13, 2020, 8:44 PM PST. It took effect at Nov 14, 2020, 4:00 AM PST. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 8:44 PM PST (04:44 UTC)
In effect from
Nov 14, 2020, 4:00 AM PST
Expired
Nov 15, 2020, 5:40 AM PST
In force
26 hr
Issued by
NWS Portland, OR

The text

As transmitted.

559 
WHUS46 KPQR 140444
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
844 PM PST Fri Nov 13 2020

ORZ001-002-WAZ021-141400-
/O.NEW.KPQR.BH.S.0005.201114T1200Z-201115T0600Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
844 PM PST Fri Nov 13 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 4 AM PST SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...From 4 AM PST Saturday through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach than
  normal, including over rocks and jetties. Sneaker waves can
  suddenly knock people off of their feet and quickly pull them
  into the frigid ocean which may lead to serious injury or
  drowning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when sneaker waves create
potentially life-threatening conditions in the surf zone. Caution
should be used when in or near the water.  Always keep an eye on
the waves, and be especially watchful of children.

Stay away from large logs on the beach. Sneaker waves can run up 
on the beach lifting or rolling these extremely heavy logs. People
have been injured after being caught under these logs from 
sneaker wave action.

&&

$$
4 follow-up statements
240 
WHUS46 KPQR 141311
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
511 AM PST Sat Nov 14 2020

ORZ001-002-WAZ021-150600-
/O.CON.KPQR.BH.S.0005.000000T0000Z-201115T0600Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
511 AM PST Sat Nov 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...Now through Saturday evening.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. Sneaker waves 
  can suddenly knock people off of their feet and quickly pull 
  them into the frigid ocean which may lead to serious injury or 
  drowning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when sneaker waves create
potentially life-threatening conditions in the surf zone. Caution
should be used when in or near the water.  Always keep an eye on
the waves, and be especially watchful of children.

Stay away from large logs on the beach. Sneaker waves can run up
on the beach lifting or rolling these extremely heavy logs.
People have been injured after being caught under these logs from
sneaker wave action.

&&

$$
500 
WHUS46 KPQR 142150
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
150 PM PST Sat Nov 14 2020

ORZ001-002-WAZ021-151500-
/O.EXT.KPQR.BH.S.0005.000000T0000Z-201116T0100Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
150 PM PST Sat Nov 14 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH SUNDAY
AFTERNOON...

* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...Through Sunday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. Sneaker waves 
  can suddenly knock people off of their feet and quickly pull 
  them into the frigid ocean which may lead to serious injury or 
  drowning.

* ADDITIONAL DETAILS...Abnormally high tides Sunday will increase
  the potential for increased wave run up. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
336 
WHUS46 KPQR 150402
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
802 PM PST Sat Nov 14 2020

ORZ001-WAZ021-151500-
/O.NEW.KPQR.SU.Y.0004.201115T1800Z-201116T0300Z/
/O.CON.KPQR.BH.S.0005.000000T0000Z-201116T0100Z/
North Oregon Coast-South Washington Coast-
802 PM PST Sat Nov 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...
...HIGH SURF ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SUNDAY...


* WHAT...Large waves, hazardous surf conditions and sneaker waves
  along the coast. 

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast.

* WHEN...For the High Surf Advisory, from 10 AM to 7 PM PST 
  Sunday. For the Beach Hazards Statement, through Sunday 
  afternoon.

* IMPACTS...Destructive waves may wash over beaches, jetties, and
  other structures unexpectedly. People can be swept off rocks and
  jetties and drown while observing high surf. Minor beach erosion
  may damage coastal properties and buildings. Higher than normal
  water run-up is expected on beaches and low-lying shoreline. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches,
producing rip currents, sneaker waves and beach erosion. Stay
well back from the water's edge and be alert for exceptionally
high waves.

Keep away from large logs on the beach. Water running up on the
beach can easily lift or roll logs which can injure or kill
someone caught in their path.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

ORZ002-151500-
/O.CON.KPQR.BH.S.0005.000000T0000Z-201116T0100Z/
Central Oregon Coast-
802 PM PST Sat Nov 14 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SUNDAY
AFTERNOON...


* WHAT...Sneaker waves possible.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...Through Sunday afternoon.

* IMPACTS...Waves can run up significantly farther on a beach 
  than normal, including over rocks and jetties. Sneaker waves 
  can suddenly knock people off of their feet and quickly pull 
  them into the frigid ocean which may lead to serious injury or 
  drowning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
234 
WHUS46 KPQR 151340
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
540 AM PST Sun Nov 15 2020

ORZ002-152145-
/O.CAN.KPQR.BH.S.0005.000000T0000Z-201116T0100Z/
/O.EXB.KPQR.SU.Y.0004.201115T1500Z-201116T0300Z/
Central Oregon Coast-
540 AM PST Sun Nov 15 2020

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WHAT...Large waves and hazardous surf conditions.

* WHERE...Central Oregon Coast.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Destructive waves may wash over beaches, jetties, 
  and other structures unexpectedly. People can be swept off 
  rocks and jetties and drown while observing high surf. Minor 
  beach erosion may damage coastal properties and buildings. 
  Higher than normal water run-up is expected on beaches and low-
  lying shoreline.

* ADDITIONAL DETAILS...There is an enhanced threat of sneaker
  waves today. Some waves may run up the beach much farther than 
  the average breaking waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches and
produce rip currents, sneaker waves, and beach erosion. Stay well
back from the water's edge and be alert for exceptionally high 
waves.

Keep away from large logs on the beach. Water running up on the
beach can easily lift or roll logs which can injure or kill
someone caught in their path.

&&

$$

ORZ001-WAZ021-152145-
/O.CAN.KPQR.BH.S.0005.000000T0000Z-201116T0100Z/
/O.EXT.KPQR.SU.Y.0004.201115T1500Z-201116T0300Z/
North Oregon Coast-South Washington Coast-
540 AM PST Sun Nov 15 2020

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 7 PM PST THIS EVENING...
...BEACH HAZARDS STATEMENT IS CANCELLED...

* WHAT...Large waves and hazardous surf conditions.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast.

* WHEN...Until 7 PM PST this evening.

* IMPACTS...Destructive waves may wash over beaches, jetties, 
  and other structures unexpectedly. People can be swept off 
  rocks and jetties and drown while observing high surf. Minor 
  beach erosion may damage coastal properties and buildings. 
  Higher than normal water run-up is expected on beaches and low-
  lying shoreline.

* ADDITIONAL DETAILS...There is an enhanced threat of sneaker
  waves today. Some waves may run up the beach much farther than 
  the average breaking waves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches and
produce rip currents, sneaker waves, and beach erosion. Stay well
back from the water's edge and be alert for exceptionally high 
waves.

Keep away from large logs on the beach. Water running up on the
beach can easily lift or roll logs which can injure or kill
someone caught in their path.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this beach hazards statement went out at Nov 13, 3:08 PM PST, 5 hours 36 minutes earlier.

Area forecast discussion, Nov 13, 3:08 PM PST, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Portland OR
308 PM PST Fri Nov 13 2020

.SYNOPSIS...A series of storm systems will bring mountain snow,
periods of substantial rain and windy conditions to the area over
the course of the next week.

&&

.SHORT TERM...Tonight through Sunday...Water vapor satellite imagery
shows an upper shortwave trough digging across the Pacific Northwest
Friday afternoon. Radar shows numerous showers moving southeast
across the region. Colder air aloft has been advecting in behind the
front and has allowed for increased convective activity as lightning
and small hail has been reported in various locations. Expect the
threat of thunder to continue into Friday evening before shortwave
ridging aloft begins to push in later tonight. Snow levels around
4000 ft this afternoon will fall to around 2500 to 3000 feet
overnight. Expect snow showers to continue near the pass levels with
variable amounts, due to the nature of showers, but snowfall rates
should diminish overnight with another 4 to 8 inches possible
tonight through Saturday afternoon. Gusty westerly winds will also
gradually diminish tonight becoming more southerly by Saturday
morning.

Another front is expected to impact the area Saturday afternoon into
Sat night. An upper level shortwave along the northern jet stream
flow will move east along the southern Gulf of Alaska while another
wave embedded within the upper level jet will move towards the
Pacific Northwest coast. Models are in good agreement the stronger
more northward shortwave will develop and strengthen a surface low
which will remain further north between Haida Gwaii and Vancouver
Island. Models are still split as to a secondary low developing
along the front off the Washington coast. Either way expect a strong
fall front to approach the coast Saturday afternoon. The GFS and NAM
are both showing another strong southerly coastal jet set up along
the central Oregon coast Sat afternoon into Sat evening with 925 mb
jet core forecast of around 60-70 kt. If these winds mix down would
likely see gusts to around 60 mph around 00Z Sunday. Issued a High
Wind Watch for the central Oregon coast between 1 PM and 7 PM
Saturday. The southerly winds could also become breezy again through
the central Willamette Valley with gusts up to 35 mph. Precipitation
with this front will likely be heaviest along the coast and coastal
range as the front slides southward exiting the region by Sunday
morning. 24-hour QPF amounts with this front will likely be around
1.0 to 1.5 inches at coastal locations, while the valley could see
up to another 1.0 inch of rain. This front will likely be
accompanied by warmer air as 850 mb temperatures increase to around
3 C and snow levels around 3500 to 4000 feet Sat afternoon rise to
around 5000-6000 feet Sat night.

A more zonal flow pattern will exist Sunday as the upper level jet
streams right over the Pacific Northwest. Onshore flow will maintain
light shower activity through the day, but wouldn't be surprised to
see periods of dry weather as well. Temperatures Sunday will likely
be quite seasonable with highs in the mid 50s. /DDH

.LONG TERM...Sunday night through Thursday...An active weather
pattern will likely continue through next week. The upper level
pattern will become more amplified as ridging aloft begins over the
area Sunday night into Monday. Models are in good synoptic agreement
that the jet will lift northward as the upper ridge of high pressure
builds across the Pacific Northwest into British Columbia. An
upstream long wave trough will likely develop a low pressure system
in the eastern Pacific. A plume of mid level moisture across the
Pacific is anticipated to be located over southern Oregon early
Monday and then lift northward as part of a warm front associated
with the weather aforementioned weather system. The majority of the
deterministic models suggest the major slug of moisture with the
warm front remains off shore, but there are still a few ensemble
members indicating the possibility of more rainfall possible. The low
is likely to race northward offshore Monday into Tuesday swinging a
cold front towards the coast sometime on Tuesday with more rainfall
likely. Snow levels are very likely to remain above mountain pass
levels as with the warmer airmass likely to hang around. Another
front will possibly follow Wednesday with onshore flow continuing
into late next week. /DDH

&&

.AVIATION...Unstable air mass resides over the forecast area this
afternoon. Generally VFR along the coast and the interior lowlands
as of 21Z, with areas of MVFR in heavier showers. Several reports
of small hail over the lowlands. West flow into the higher terrain
will maintain mountain obscurement for the Cascades with generally
MVFR conditions into early evening. Gradual improvement in the
higher terrain after 04Z Sat as orographic flow gradually weakens
and shower activity becomes more scattered. Elsewhere, the
unstable post-frontal air mass will yield primarily VFR
conditions through 08Z Sat, but brief periods of MVFR in heavier
showers through the evening. Isolated thunderstorm threat
continues for the lowlands through 02Z Sat. MVFR becomes more
likely for the Willamette Valley and Lower Columbia late tonight
as surface gradients weaken, air mass stabilizes and considerable
low-level residual moisture. Do not think fog (IFR or lower)
conditions will occur due to cloud cover and some degree of
surface mixing. Anticipate a MVFR to low-end VFR mix Sat morning.
Coastal areas likely to fall into MVFR by 18Z Sat as warm-
frontal precipitation moves into the area.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...Expect predominant VFR through 10Z Sat,
but there is a high likelihood of brief MVFR through early
evening in heavier showers. Will maintain a slight chance of
thunderstorms through 02Z, but not confident enough to include in
the TAF. Cigs 015-025 likely to develop late tonight and hold
through Sat morning. Weishaar

&&

.MARINE...The 9-hr NAM MSLP forecast valid 21Z suggests a 986 mb
low pres center over southern British Columbia. Infra-red and
water vapor satellite imagery at 21Z did not seem to indicate an
obvious closed surface low circulation. In any event, post-
frontal gale force gusts will persist through early evening.
Gale-force wind will be more sporadic and mainly confined to
brief bursts associated with heavier showers. Considered lowering
the gale warning to a small craft advisory, but buoy 46050
reported a convective gust of 47 kt at 20Z and buoy 46029 showed
gusts to 33 kt just before 21Z. Wind speeds will continue to
diminish tonight.

The next system is forecast to follow a similar path as the one
from early this morning. The 12Z model runs suggests gale force
wind returns to the the far southern parts of PZZ255 and PZZ275
late Sat morning. Wind speeds quickly ramp up Sat afternoon. The
NAM and GFS indicate another potential coastal jet focused on the
southern waters. The NAM, GFS and MM5 indicate 50-60 kt wind gusts
over PZZ255 and much of PZZ275 late Sat afternoon. Have some
reservations about this as the 12Z models show weaker central low
pressure with this low compared to todays system. Also, have
noticed that the NAM and GFS boundary layer wind speeds forecasts
are often a little strong. However, per coordination with
surrounding offices, will go ahead and issue a storm warning for
PZZ255 and PZZ valid 21Z Sat through 03Z Sun and a high-end gale
for the northern zones. There is the potential for some storm
force gusts to bleed into the far south portions of the north
zones, especially if a coastal jet materializes.

The NBM is trending temperatures early next week warmer than normal,
with highs into the upper 50s and lower 60s not out of the realm of
possibilities.

Wind speeds rapidly diminish late Sat evening into Sun morning,
likely falling below small craft advisory thresholds. This would
be a brief lull as guidance shows 20-25 kt wind over the majority
of the coastal waters area late Sun morning. Wind speeds ease
again Sun afternoon as weak high pres pushes into the waters.
Models are in good agreement that a fairly strong warm front
moves north through the waters Sun night into Mon morning. Model
solutions vary quite a bit with this system. Have indicated gale
force gusts returning to PZZ255 and PZZ275 early Mon afternoon
and spreading to the north zones mid to late afternoon. The
deterministic GFS valid 12Z Tue shows a sub-960 mb low pres
center near 48N 129W while the operational ECMWF has a 980 mb low
pres center and is much less compact with its isobaric depiction.
This has significant impact on expected wave-height conditions.
Confidence is below average regarding forecast details for this
system.

Seas are predominant wind-driven, with combined wave heights
expected to remain in the mid to upper teens through tonight. Wave
heights look to come down slightly Sat, but ramp up again in the
afternoon as wind speeds pick up and generates higher wind waves.
There is the possibility of 20 ft seas Sun, mainly over the far
northern waters. The ECMWF wave model is pretty similar to the
ENP for Sun, but a couple feet lower. Seas come down fairly
quickly Sun night into Mon. The ENP shows a 35-ft max near 45N
128W 12Z Tue. This eventually decays to around 22 ft at the buoy
46089 location by 18Z Tue. The ECMWF-based wave model output is
pretty similar. Spectral guidance for buoy 46029 indicates seas
near 30 ft late Tue morning. Will go conservative for now, near
20 ft, as models are likely to show considerable fluctuation
between now and then. Weishaar

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Saturday afternoon through Saturday
     evening for Central Oregon Coast.

     Winter Storm Warning until 8 PM PST this evening for Cascades
     in Lane County-Northern Oregon Cascades.

WA...Winter Storm Warning until 6 PM PST this evening for South
     Washington Cascades.

PZ...Small Craft Advisory from 7 PM this evening to 6 AM PST
     Saturday for coastal waters from Cape Shoalwater WA to
     Florence OR out 60 NM.

     Gale Warning until 7 PM PST this evening for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Gale Warning from 11 AM to 8 PM PST Saturday for coastal waters
     from Cape Shoalwater WA to Cascade Head OR out 60 NM.

     Storm Warning from 1 PM to 7 PM PST Saturday for coastal waters
     from Cascade Head OR to Florence OR out 60 NM.

     Gale Warning from 6 AM to 1 PM PST Saturday for coastal waters
     from Cascade Head OR to Florence OR out 60 NM.

     Small Craft Advisory until 10 PM PST Saturday for Columbia
     River Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 6:13 PM PSTWinter Weather AdvisoryPQR10 hr
Nov 13, 9:15 PM PSTWinter Storm WatchPQR7 hr
Nov 14, 4:05 AM PSTWinter Storm WarningPQR17 hr
Nov 14, 3:41 AM PSTHigh Wind WarningPQR15 hr
Nov 14, 4:05 AM PSTWinter Weather AdvisoryPQR22 hr

Nearby

Beach Hazards Statements in Washington, 2020Beach Hazards Statements in Oregon, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.